Nevada, 2012

High Wind in Nevada, June 10, 2012

June 10, 2012 · NWS VEF · 1 event in 1 county or zone

Another unseasonably strong low pressure system brought isolated high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another unseasonably strong low pressure system brought isolated high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 10, 12:09 AM PST, 21 minutes earlier.

Area forecast discussion, Jun 10, 12:09 AM PST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 AM PDT SUN JUN 10 2012

.SYNOPSIS...NORTH WINDS WILL BE GUSTY AT TIMES TONIGHT AND THROUGH
THE FIRST HALF OF SUNDAY FOLLOWING THE PASSAGE OF A COLD FRONT. THE
AREA WILL BE DRY THROUGH MID-WEEK WHILE TEMPERATURES WARM THROUGH
WEDNESDAY.
&&

.UPDATE...WINDS HAVE BEGUN TO DECREASE ACROSS MUCH OF THE AREA EARLY
THIS MORNING...ESPECIALLY ACROSS ESMERALDA/CENTRAL NYE/LINCOLN
COUNTIES AND HAVE ALLOWED THE WIND ADVISORY TO EXPIRE AS OF 1 AM PDT
THIS MORNING. IN ADDITION TO THE WIND ADVISORY...THE RED FLAG
WARNING FOR THIS AREA WAS ALSO ALLOWED TO EXPIRE. EVEN THOUGH THE
ADVISORY/WARNING WERE ALLOWED TO EXPIRE...LOCAL WIND GUSTS TO OVER
35 MPH WILL LIKELY BE SEEN THROUGH THE REMAINDER OF THE NIGHT BEFORE
FINALLY DECREASING EARLY SUNDAY MORNING.
&&

.PREV UPDATE...1035 PM PDT...EXTENDED RED FLAG WARNINGS IN NEVADA
THROUGH 1 AM AS POST FRONTAL NORTH WINDS WERE STILL CRANKING AND
RIBBON OF EXTREMELY LOW DEWPOINTS WAS STILL PASSING THROUGH THE
REGION AS WELL. &&

.AVIATION...FOR MCCARRAN...COLD FRONT HAS PASSED THROUGH THE AIRPORT
AND IS NOW PUSHING THROUGH THE SOUTHERN PORTION OF THE VALLEY.
NORTHWEST WINDS OF 12-18 KTS WITH GUSTS TO AROUND 25 KTS ARE
GENERALLY EXPECTED UNTIL AROUND 12Z THEN BECOMING NORTH-NORTHEAST
FOR THE REST OF THE DAY WITH DECREASING GUSTINESS. CLEAR SKIES ARE
EXPECTED THROUGH SUNDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT IS CURRENTLY MOVING THROUGH THE FORECAST
AREA AND WILL PUSH THROUGH THE REMAINDER OF THE AREA BY SUNDAY 12Z
SWITCHING WINDS AROUND TO THE NORTHWEST AND NORTH. SPEEDS SHOULD
MAINLY BE SUSTAINED AT 10-20 KTS WITH GUSTS OF 20-35 KTS ACROSS THE
AREA WITH THE PERIOD OF STRONGEST WINDS LASTING 2-4 HOURS BEHIND THE
FRONT. WINDS SHOULD DECREASE TO 6-12 KTS TOWARDS DAYBREAK SUNDAY
EXCEPT IN THE COLORADO RIVER VALLEY FROM KIFP TO KEED WHERE WINDS OF
12-18 KTS WITH GUSTS OF 25-30 KTS ARE EXPECTED AND SHOULD LAST UNTIL
AROUND 20Z SUNDAY. CLEAR SKIES ARE EXPECTED THROUGH SUNDAY AFTERNOON.

.PREV DISCUSSION...
245 PM PDT SAT JUN 9 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...LATEST SURFACE
OBSERVATIONS SHOW NORTH WINDS STARTING TO INCREASE ACROSS CENTRAL
NEVADA THIS AFTERNOON FOLLOWING THE PASSAGE OF A COLD FRONT. FRONT
WILL CONTINUE SOUTH THROUGH SOUTHERN NEVADA AND INYO COUNTY THIS
EVENING...THEN CLEAR THE REST OF THE MOJAVE DESERT INTO THE EARLY
HOURS OF SUNDAY. MODELS CONSISTENT AS WE ARE STILL LOOKING AT A
DECENT SHOT OF GUSTY NORTH WINDS JUST BEHIND THE COLD FRONT AND LEFT
OUR WIND ADVISORY IN PLACE FOR ESMERALDA...CENTRAL NYE AND LINCOLN
COUNTIES. AS FRONT SURGES SOUTH...STILL QUESTION DURATION OF 3 HOURS
OR GREATER WITH GUSTS IN EXCESS OF 40 MPH. A FEW SHORT TERM
FORECASTS MAY BE NEEDED LATER THIS EVENING TO COVER THE SHORTER
DURATION WIND GUSTS.

AFTER PASSAGE OF THE COLD FRONT TONIGHT...QUITE WEATHER EXPECTED
SUNDAY THROUGH TUESDAY NIGHT. THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT WILL LIE UNDER A DRY WEST TO NORTHWEST FLOW. TEMPERATURES
WILL BE BELOW NORMAL SUNDAY BUT STEADILY RISE THROUGH TUESDAY.

.LONG TERM...OVERALL THE MID AND UPPER LEVEL PATTERN IS GOING TO
REMAIN IN A STATE NOT CONDUCIVE TO ANY MAJOR HOT SPELLS THROUGH THE
SECOND HALF OF NEXT WEEK. WEDNESDAY APPEARS TO BE THE WARMEST DAY
OVERALL AS THE FLOW ALOFT BECOMES A LITTLE MORE SOUTHWESTERLY AHEAD
OF A MID/UPPER LEVEL TROUGH AXIS APPROACHING THE PAC NW COAST. LOOK
FOR HIGH TEMPS ABOUT 6-8 DEGREES ABOVE NORMAL ON WEDNESDAY. THIS
TROUGH IS FORECAST TO PUSH EAST AND DIG SOUTH A LITTLE MORE ON
THURSDAY HOWEVER A SOUTHWEST FLOW ALOFT REMAINS IN PLACE IN OUR
AREA. WITH TEMPS ALOFT ON THURSDAY NEARLY SIMILAR TO THOSE OF
WEDNESDAY...HIGHS ON THURSDAY SHOULD REMAIN ABOUT 6 TO 8 DEGREES
ABOVE NORMAL.

MODELS CONTINUE TO BRING THIS TROUGH EAST AND DIG IT FURTHER SOUTH
ON FRIDAY...HOWEVER THEY HAVE ALL BACKED OFF FROM THE BIG CLOSED LOW
SHOWN ON THE LAST SEVERAL RUNS OUTSIDE OF THE GEM WHICH STILL SHOWS
A CLOSED LOW DEVELOPING IN THE BASE OF THE TROUGH ON SATURDAY OVER
SOCAL. HOWEVER THE ECMWF AND TO A LESSER EXTENT THE GFS STILL SHOW
ENOUGH MID-LEVEL MOISTURE PRESENT TO WARRANT KEEPING SLIGHT CHANCE
POPS AROUND 15 PERCENT ACROSS THE HIGHER TERRAIN OF THE SOUTHERN
GREAT BASIN ON FRIDAY AFTERNOON AND EVENING. THE MAIN CONCERNS WITH
ANY CONVECTION WILL BE FOR LIGHTNING AND SINCE IT IS HIGH
BASED...THE THREAT OF GUSTY WINDS. AT THIS TIME MOST OF THE MODELS
SWEEP THE TROUGH AXIS THROUGH THE AREA ON SATURDAY MORNING AND IT
APPEARS NEXT WEEKEND - FOR NOW - SHOULD BE DRY. THE OTHER ISSUE WITH
THIS TROUGH IS INCREASED WINDS DUE TO TIGHTENING SURFACE PRESSURE
GRADIENTS. MODELS LOOK A LITTLE WEAK WITH EVEN 700 MB WINDS GIVEN
THE POSITION OF THE TROUGH NEARBY...SO I BUMPED UP WINDS SLIGHTLY
OVER GUIDANCE. TEMPS FOR NOW ARE EXPECTED TO LOWER SEVERAL DEGREES
IN RESPONSE TO THE LOWER HEIGHTS WITH HIGHS ABOUT 3 DEGREES ABOVE
NORMAL ON FRIDAY AND NEAR NORMAL ON SATURDAY. IF THE TROUGH ENDS UP
BACK DEEPER AND TRENDS TOWARDS A CLOSED LOW...THEN TEMPS COULD BE
EVEN LOWER THESE DAYS.

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS ARE EXPECTED TO TURN MORE
TO THE WEST EARLY THIS EVENING AHEAD OF A COLD FRONT. THIS FRONT IS
EXPECTED TO PASS THROUGH THE AIRPORT COMPLEX AROUND 05Z SUNDAY AND
SHIFT WINDS TO THE NORTHWEST. SPEEDS OF 12-18 KTS WITH GUSTS TO
AROUND 25 KTS ARE GENERALLY EXPECTED. WINDS ARE EXPECTED TO BECOME
NORTH TO NORTH-NORTHEAST AT 8-12 KTS AROUND 15Z SUNDAY. A CLEAR SKY
IS EXPECTED THROUGH SUNDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT IS EXPECTED TO PUSH SOUTH ACROSS THE AREA
THIS EVENING INTO EARLY SUNDAY MORNING SWITCHING WINDS AROUND TO THE
NORTHWEST TO NORTH. SPEEDS SHOULD MAINLY BE SUSTAINED AT 10-20 KTS
WITH GUSTS OF 20-35 KTS ACROSS THE AREA WITH THE PERIOD OF STRONGEST
WINDS LASTING 2-4 HOURS BEHIND THE FRONT. THE HIGHEST WINDS SHOULD
BE IN ESMERALDA...LINCOLN...CENTRAL AND SOUTHERN NYE...NORTHERN
CLARK AND MOST OF INYO THIS EVENING. WINDS SHOULD DECREASE TO 6-12
KTS TOWARDS DAYBREAK SUNDAY EXCEPT IN THE COLORADO RIVER VALLEY FROM
KIFP TO KEED WHERE WINDS OF 12-18 KTS WITH GUSTS OF 25-30 KTS ARE
EXPECTED AND SHOULD LAST UNTIL AROUND 20Z SUNDAY. A MAINLY CLEAR SKY
IS EXPECTED THROUGH SUNDAY AFTERNOON.

.FIRE WEATHER...ISOLATED WIND/RH CRITERIA BEING MET ACROSS MOHAVE
COUNTY THIS AFTERNOON. WILL CONTINUE WITH THE RED FLAG WARNING
THROUGH 9 PM MST.

AS FOR SOUTH CENTRAL NEVADA AWAITING THE ARRIVAL OF THE COLD FRONT.
MODELS INDICATE RH VALUES WILL REMAIN VERY LOW JUST AHEAD AND AFTER
THE FRONTAL PASSAGE WHEN WINDS WILL BE AT THEIR STRONGEST.

COOLER TEMPERATURES AND LESS WIND SHOULD PRECLUDE THE NEED FOR ANY
FIRE WEATHER STATEMENTS ON SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE
AZ...NONE.
CA...NONE.
&&

UPDATE...JENSEN
PREV UPDATE...MORGAN/STAUDENMAIER
PREV DISCUSSION...PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 9, 3:26 AM PST, 21 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 AM PDT SAT JUN 9 2012

AZZ001-003-NVZ014-015-017-100000-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
426 AM PDT SAT JUN 9 2012 /426 AM MST SAT JUN 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM MOVING ACROSS NORTHERN NEVADA TODAY WILL RESULT IN
GUSTY WINDS OVER MUCH OF THE AREA AHEAD OF A COLD FRONT. HOWEVER THE
STRONGEST WINDS WILL BE ASSOCIATED WITH THE COLD FRONT WHICH WILL
MOVE ACROSS ESMERALDA AND CENTRAL NYE COUNTY LATE THIS AFTERNOON
AND MOHAVE COUNTY TONIGHT. DUE TO THE GUSTY WINDS AND DRY
CONDITIONS...RED FLAG WARNINGS ARE IN EFFECT FOR PORTIONS OF THE
AREA THIS AFTERNOON AND EVENING...WHILE WIND ADVISORIES ARE IN
EFFECT FOR LATE THIS AFTERNOON AND EVENING ACROSS THE NORTHERN
SECTIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ016-018>022-100000-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
426 AM PDT SAT JUN 9 2012 /426 AM MST SAT JUN 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL BE SEEN ACROSS MUCH OF THE AREA TODAY AND
TONIGHT. THESE WINDS WILL CREATE LOCAL AREAS OF ADVISORY LEVEL
WINDS AND ALSO RED FLAG CONDITIONS. HOWEVER DUE TO THE LIMITED
AREAL COVERAGE AND EXPECTED DURATION OF THE WINDS...WIND
ADVISORIES OR RED FLAG WARNINGS HAVE NOT BEEN ISSUED FOR THIS
PORTION OF THE FORECAST REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
June 10, 12:30 AM PST
Where
Esmeralda/Central Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 44 miles ENE of Beatty.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382284.